Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Raleigh, NC

August 2, 201415 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2014, 3:02 PM EDT for 15 counties in North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 3:02 PM EDT (19:02 UTC)
Expired
Aug 2, 2014, 4:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

Counties Chatham County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Nash County, NC, Orange County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WWUS82 KRAH 021902
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SAT AUG 2 2014
 
NCZ007>011-023>028-040>043-076-077-022000-
HALIFAX-GRANVILLE-LEE-FRANKLIN-WILSON-PERSON-VANCE-WAKE-WARREN-
ORANGE-NASH-HARNETT-CHATHAM-ALAMANCE-EDGECOMBE-JOHNSTON-DURHAM-
302 PM EDT SAT AUG 2 2014

...STEADY MODERATE TO HEAVY RAIN WILL AFFECT THE TRIANGLE REGION 
TO THE VIRGINIA BORDER THIS AFTERNOON...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SHOWERS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR 
SANFORD TO NEAR HALIFAX... MOVING NORTH AT 20 MPH. PONDING OF WATER 
ON ROADS IS LIKELY... ESPECIALLY IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...ROCKY MOUNT...CHAPEL HILL...SANFORD...
ROANOKE RAPIDS...HENDERSON...TARBORO AND SMITHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3651 7790 3648 7764 3641 7755 3632 7757
      3632 7744 3621 7738 3616 7727 3566 7777
      3559 7799 3560 7806 3555 7808 3523 7902
      3545 7934 3552 7935 3552 7945 3558 7954
      3654 7885 3654 7790
TIME...MOT...LOC 1900Z 199DEG 19KT 3540 7923 3629 7756 

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:53 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SAT AUG 2 2014

.SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH REMAINS WEST OF THE
AREA AND A COASTAL FRONT TO THE EAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SATURDAY...

CENTRAL NC CONTINUES TO BE LOCKED INTO THE CAD WEDGE THIS AFTERNOON
WITH LOW CEILINGS PERSISTING. SURFACE ANALYSIS SHOWS THE COASTAL
FRONT HAS NOT MOVED MUCH AT ALL SINCE THIS MORNING AND THEREFORE THE
FOCUS FOR PRECIPIATION HAS BEEN IN THE EAST...AIDED BY A COUPLE OF
SHORT WAVES THAT MOVES THROUGH THE COASTAL PLAIN. THE FOCUS WILL
SHIFT FURTHER WEST TO CENTRAL NC AS A 500 MB VORT MAX ENTERS THE SW
CORNER OF THE CWA AND PROGRESSES NORTHEASTWARD ALONG HIGHWAY 1
QUICKLY EXITING THE AREA TO THE NORTH BY 0Z. WE HAVE ALREADY SEEN AN
UPTICK IN PRECIPITATION COVERAGE ACROSS THE AREA AND THIS SHOULD
CONTINUE FOR THE NEXT 6 HOURS OR SO. WHICH WE HAVE SEEN SOME PERIODS
OF MODERATE TO HEAVY RAIN...THERE IS A LOT OF CONVECTIVE INHIBITION
OVER THE AREA AND WHILE THERE IS A DECENT AMOUNT OF SHEAR...BETWEEN
THE LOW TEMPERATURES AND POOR INSTABILITY...FIND IT HARD TO BELIEVE
THAT WE WILL SEE MUCH IN THE WAY OF SEVERE WEATHER TODAY. THEREFORE
THE FOCUS WILL REMAIN ON THE HEAVY RAIN AND POTENTIAL URBAN AND
SMALL STREAM FLOODING THAT MAY BE POSSIBLE THIS EVENING AS UPWARDS
OF 1 TO 2 INCHES OF RAIN COULD BE POSSIBLE IN SOME SPOTS. MOST AREAS
HAVE STRUGGLED TO GET OUT OF THE 60S TODAY WITH THE SOUTH AND EAST
FINALLY BREAKING INTO THE LOWER 70S. TEMPS SHOULD NOT GET MUCH
HIGHER THAN THEY ARE NOW...PERHAPS A DEGREE OR TWO SO WILL GO WITH
HIGHS IN THE LOW TO MID 70S.

TONIGHT EXPECT ANOTHER UNSETTLED EVENING WITH SEVERAL SMALLER
IMPULSES GENERATING SOME SHOWER ACTIVITY OVERNIGHT BEFORE A NEW
PERTURBATION BRINGS HEAVIER RAIN BACK TO EASTERN NC EARLY SUNDAY
MORNING. EXPECT PROLONGED PERIODS OF REDUCED VISIBILITY AND CEILINGS
LESS THAN 500 FEET THROUGH SUNRISE. LOWS IN THE MID 60S NW TO UPPER
60S TO NEAR 70 IN THE SE.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 300 PM SATURDAY...

THE PLACEMENT OF THE UPPER TROUGH REMAINS VIRTUALLY UNCHANGED FOR
SUNDAY AND SO THERE IS NO SURPRISE THAT THE LONGER TERM MODELS ARE
VERY BULLISH ON PRODUCING PRECIPITATION. THE CONVECTIVE ALLOWING
MODELS TELL A DIFFERENT STORY HOWEVER AS THEY...AS THEY HAVE BEEN
OVER THE PAST COUPLE OF DAYS...ONLY PRODUCING SPORADIC PRECIPITATION
OVER CENTRAL NC. THE BEST FORCING WILL BE TO THE EAST AND SO THE
FOCUS FOR PRECIPIATION WILL ONCE AGAIN BE THERE BUT THERE COULD BE A
VERY SHARP GRADIENT BETWEEN GETTING A LOT OF QPF AND GETTING NONE AT
ALL. BEST CHANCES FOR RAIN WILL BE EAST OF 95 WITH DIMINISHING
CHANCES TO THE WEST. DEPENDING ON HOW WELL THE WEDGE REMAINS LOCKED
IN WILL HAVE A BIG INFLUENCE ON TEMPERATURES. THE GFS...AS IT
USUALLY DOES...SEEMS TO HAVE DESTROYED THE CAD WEDGE TOO QUICKLY
WITH A WEAK COASTAL LOW THE ONLY EROSION MECHANISM. THERE IS
HOWEVER...A SHORTWAVE MOVING THROUGH THE NORTHERN STREAM THAT COULD
HELP ERODE THE WEDGE FROM THE NORTHWEST LATE IN THE DAY. THIS
COMBINED WITH BETTER WILL BRING MUCH WARMER TEMPERATURES TO THE AREA
ON SATURDAY AFTERNOON WITH HIGHS MOST LIKELY IN THE LOW 80S BUT
POSSIBLY THE MIDDLE 80S WITH THE TRIAD BEING THE WARMEST. THERE MAY
BE A LULL IN WHATEVER PRECIPITATION OCCURS IN THE EAST OVERNIGHT
BEFORE A NEW AND STRONGER COASTAL LOW APPROACHES FROM THE SOUTH ON
MONDAY. LOWS 65 TO 70 DEGREES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 245 AM SATURDAY...

MEDIUM RANGE GUIDANCE HAS BEEN IN RELATIVELY GOOD AGREEMENT IN
RECENT DAYS...PARTICULARLY THROUGH MID-WEEK...WITH MODEL SPREAD MORE
PRONOUNCED BY THE END OF THE PERIOD. A DEAMPLIFYING...POSITIVELY-
TILTED TROUGH ALOFT FROM THE GREAT LAKES TO THE LOWER MS VALLEY
EARLY IN THE PERIOD WILL MOVE EAST AND OFFSHORE IN RESPONSE TO
RENEWED NORTHERN STREAM TROUGH AMPLIFICATION OVER SOUTHEAST CANADA
AND THE NE CONUS MID-LATE WEEK. IN THE LOW LEVELS AND AT THE
SURFACE...THE FRONTAL ZONE OVER THE EASTERN CAROLINAS WILL REMAIN
QUASI-STATIONARY THROUGH MON...THEN DRIFT OFFSHORE THROUGH THE
MIDDLE OF THE WEEK...WHILE A LEE TROUGH BECOMES ESTABLISHED OVER THE
PIEDMONT. ANOTHER COLD FRONT...ONE ASSOCIATED WITH THE
AFOREMENTIONED AMPLIFICATION OF THE NORTHERN STREAM TROUGH...WILL
SAG SOUTH AND MOVE INTO CENTRAL NC ON THU...FOLLOWED BY WEAK RIDGING
OVER THE MIDDLE ATLANTIC STATES BY FRI.

THE RESULT OF THE EVOLVING PATTERN DESCRIBED ABOVE WILL BE A
TRANSITION FROM THE PERTURBED AND MOIST SW FLOW ALOFT - AND ABOVE
AVG PRECIPITATION CHANCES - TO A MORE TYPICAL SUMMERTIME REGIME FOR
NC DURING THE MIDDLE OF THE WEEK. ABOVE NORMAL PRECIPITATION CHANCES
CAN THEN BE EXPECTED INVOF THE SOUTHWARD-SAGGING FRONTAL ZONE ON
THU. LOOK FOR TEMPERATURES TO WARM INTO THE UPPER 80S TO AROUND NEAR
90 DEGREES BY WED...TRENDING DOWN ABOUT A CATEGORY BEHIND THE FRONT
FOR THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 140 PM SATURDAY...

WE CONTINUE TO BE SOCKED INTO THE LOWER CEILINGS DUE TO THE COLD AIR
DAMMING WEDGE OVER CENTRAL NC. MOST SITES REPORTING IFR CONDITIONS
AT THIS HOUR. SOME AREAS COULD SEE SOME SLIGHT IMPROVEMENT IN
CEILINGS THIS AFTERNOON AS INSOLATION TRIES TO BREAK THROUGH BUT AT
THIS POINT...FAIRLY CONFIDENT THAT CONDITIONS WILL REMAIN SUB-VFR
THROUGH THE TAF PERIOD. PRECIPITATION THIS AFTERNOON WILL BE
GREATEST FROM HIGHWAY 1 EASTWARD WITH KFAY AND KRWI THE MOST LIKELY
TO SEE SOME STRONGER THUNDERSTORM ACTIVITY. WINDS FOR THE MOST PART
REMAIN NORTHEASTERLY AT PLUS OR MINUS 5 KTS. PRECIPITATION IS
EXPECTED TO CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS WITH
CEILINGS AND VISIBILITIES DETERIORATING FURTHER DURING THE EARLY
MORNING HOURS. MODELS ARE QUICK TO IMPROVE CONDITIONS SUNDAY
AFTERNOON BUT THIS MAY BE PREMATURE...ESPECIALLY IN THE EAST WHERE
CEILINGS SHOULD REMAIN DOWN ALL DAY. THERE IS A SMALL CHANCE THAT
THE TRIAD COULD RETURN TO VFR BEFORE THE END OF THE TAF PERIOD.

LONG TERM: UNSETTLED WEATHER CONTINUES AS THE UPPER LEVEL TROUGH
REMAINS WEST OF THE AREA FOR THE FIRST HALF OF THE WORK WEEK BEFORE
FINALLY BEGINNING TO LIFT OFF TO THE NORTHEAST BY THE END OF THE
WEEK. PRECIPITATION...AND CONSEQUENTLY AVIATION CONDITIONS...WILL
COME AND GO WITH VARIOUS SMALLER IMPULSES EXPECTED TO MOVE THROUGH
THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY EVENING FOR NCZ028-043-078-088-089.

&&

SYNOPSIS...ELLIS
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...MWS
AVIATION...ELLIS
Hazardous weather outlook, Aug 2, 5:22 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
522 AM EDT SAT AUG 2 2014

NCZ008>011-025>027-040>042-075>077-083>086-030930-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-CHATHAM-WAKE-
JOHNSTON-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
522 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL TROUGH SLOWLY APPROACHES FROM THE WEST. RAINFALL WILL BE
HEAVY AT TIMES...POSSIBLY CAUSING MINOR FLOODING...ESPECIALLY IN
URBAN OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ028-043-078-088-089-030930-
EDGECOMBE-WILSON-WAYNE-CUMBERLAND-SAMPSON-
522 AM EDT SAT AUG 2 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AS
AN UPPER LEVEL TROUGH SLOWLY APPROACHES FROM THE WEST. THE
RAINFALL WILL BE HEAVY AT TIMES. IN ADDITION...AN ISOLATED SEVERE
STORM WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING...ESPECIALLY ALONG AND EAST OF INTERSTATE 95. THE MAIN
SEVERE WEATHER HAZARD WILL BE LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY.
RAINFALL ASSOCIATED WITH THE SHOWERS AND STORMS WILL BE LOCALLY
HEAVY LEADING TO RAPID RUNOFF AND POTENTIAL MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007-021>024-038-039-073-074-030930-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-
522 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 3:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SAT AUG 2 2014

NCZ007>011-023>028-040>043-076-077-022000-
HALIFAX-GRANVILLE-LEE-FRANKLIN-WILSON-PERSON-VANCE-WAKE-WARREN-
ORANGE-NASH-HARNETT-CHATHAM-ALAMANCE-EDGECOMBE-JOHNSTON-DURHAM-
302 PM EDT SAT AUG 2 2014

...STEADY MODERATE TO HEAVY RAIN WILL AFFECT THE TRIANGLE REGION
TO THE VIRGINIA BORDER THIS AFTERNOON...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR
SANFORD TO NEAR HALIFAX... MOVING NORTH AT 20 MPH. PONDING OF WATER
ON ROADS IS LIKELY... ESPECIALLY IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...ROCKY MOUNT...CHAPEL HILL...SANFORD...
ROANOKE RAPIDS...HENDERSON...TARBORO AND SMITHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3651 7790 3648 7764 3641 7755 3632 7757
      3632 7744 3621 7738 3616 7727 3566 7777
      3559 7799 3560 7806 3555 7808 3523 7902
      3545 7934 3552 7935 3552 7945 3558 7954
      3654 7885 3654 7790
TIME...MOT...LOC 1900Z 199DEG 19KT 3540 7923 3629 7756

GIH

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.